Paracetamol (acetaminophen, “Tylenol”) is a wonderful drug. Unfortunately, it is vastly under-rated and frequently dismissed by patients and many doctors. It causes few, if any, side effects in most people. It is very safe at the correct dosage, inexpensive and readily available. It can be taken during pregnancy.
So why is it overlooked so often? There are several factors in answer to this, and some interesting psychology:
Firstly, it is cheap to buy. We have an inherent believe that good things cost a lot. In the UK, you can walk into any number of stores and buy a box of sixteen tablets for about twenty pence. How can something be good if it costs so little?
Secondly, it is available over-the-counter. Most of us will have more faith in a medicine if a doctor has prescribed it. We may lack confidence in taking something that didn’t come from our doctor. Might it clash with other medications? How frequently should it be used? Would my doctor approve of me taking it?
But I think the main reason paracetamol is dismissed, is that most of us have taken it when our pain is bad, and found it didn’t help. We’re left with the belief that it just isn’t any good as a painkiller.
Paracetamol doesn’t work like that. Once pain is bad, a single dose of paracetamol is unlikely to ease it, particularly in a fibromyalgia sufferer. Instead, paracetamol needs to be taken regularly. The effect on pain is cumulative. Only by taking the maximum dose (two 500mg tablets four times a day) for TWO WEEKS will the full potential be met.
But there’s another good reason to take regular paracetamol: It enhances the effect of other painkillers. For example, say you take tramadol (Ultram) 50mg tablets to ease your pain. Like paracetamol, the maximum dose is two capsules four times a day. The problem with tramadol is that it has a lot of side effects – including drowsiness, nausea and constipation. But by taking regular paracetamol, at the same time, you should find that the amount of tramadol you need to relieve pain, and hence the level of side effects you experience, is less.
I often advise patients with severe pain to take two paracetamol tablets, four times a day, and also one or two tramdol capsules each time (depending on how bad their pain is). This is the same regime that I use myself.
This regime is perfectly valid for other painkillers. Whatever you use to control pain, the effect is likely to be better if you take regular paracetamol as well.
One word of caution: The enhancing effects of paracetamol have not been lost on drug manufacturers. Many painkillers already contain paracetamol. These include co-codomol (Tylex, Kapake), Tramacet and dipyridamole (Persantine). It is also present in many cold and flu remedies. The maximum recommend adult dose of paracetamol is 1000mg every four to six hours with a maximum of 4000mg per day. When calculating this, be sure to include paracetamol that is already combined with other drugs.